NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 24, 2016
Anxiety and Stress Disorders
Discontinued Prozac and Having Some Withdrawal
Hello, I stopped Prozac 8 days ago. My mood has been fine. I was taking it since 2001 for anxiety, not depression. I`ve always been a positive person, but I used to get overwhelmed easily. I noticed yesterday and today (days 7 and 8 of being off of it) an odd sensation when moving my eyes or head sometimes, not every time. The last time (last year) that I tried to discontinue Prozac, this sensation was much worse and led me to get back on Prozac. I was wondering if there is a name for this, if this is common, if there is anything I can do to make it stop (aside from restarting Prozac), how long can I expect this to continue, if this can possibly intensify or if it starts out at it`s worst and then tapers away, and any other helpful information. Thank you in advance for you help.
There is a withdrawal syndrome for some people who stop SSRIs (like Prozac). Generally it is mild, begins about 2 - 5 days after stopping and is usually gone within 2-3 weeks. Whether this is what is happening to you, only you and your physician can determine.
Any time someone, in consultation with their physician, decides to stop an SSRI which they have been taking for a long time or at high doses, it is important to "wean" off. This means gradually decreasing the dose over days - weeks before actually stopping the medicine. This not only helps decrease withdrawal, but also is important in determining if the time is right to stop the medication. If symptoms of anxiety or depression begin to return during the taper, it is likely not yet time to discontinue the medication.
Nancy Elder, MD
College of Medicine
University of Cincinnati